Kansas, 2002

Flash Flooding and Hail in Kansas, August 12 to 13, 2002

August 12 to 13, 2002 · NWS ICT · 52 events in 10 counties and zones

33 thunderstorm wind, 14 hail, 3 lightning, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
$500,000
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 2:30 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT MON AUG 12 2002

FCST CONCERN...
EVOLUTION OF CONVECTION TONIGHT INTO TUES...

MAJOR TROUGH STILL DIGGING INTO THE PLAINS STATES. INITIAL WAVE
WHICH TRIGGERED OVERNIGHT STORMS NOW DEPARTING. MAIN TROUGH AXIS IS
EVIDENT ACROSS SE MONTANA INTO WYOMING. MORNING UPPER AIR FEATURES
OF NOTE INCLUDED 850MB MOISTURE AXIS OF +14 TO +15C ACROSS THE CWA.
PRECIPITABLE WATER ANALYSIS INCLUDED 1.7 INCHES+ ACROSS OK. MORNING
UPPER AIR ALSO REFLECTED A RATHER DEEP MOIST LAYER EXTENDING TOWARD
10000FT ACROSS THE EASTERN HALF WHERE ISENTROPIC LIFT WAS PRODUCING
MOISTURE FLUX CON.  AT THE SFC, MORNING CONVECTION /WEAK SUBSIDENCE
HAS MIXED DEWPOINTS OUT INTO THE LOWER 60S ACROSS THE WESTERN HALF
OF THE CWA HOWEVER DEWPOINTS ACROSS NORTHERN OK WERE INCREASING WITH
TIME INTO THE LOWER 70S. MEANWHILE, MAIN UPPER LEVEL JET STREAK IS
NOSING INTO WESTERN NEBRASKA WHILE THE ASSOCIATED 700MB FRONT WAS
ALSO LOCATED ACROSS NEB AND EVIDENT BY ONGOING ELEVATED CONVECTION.

FOR TONIGHT, CONCERN IS FOR SEVERE WX AND HEAVY RAINS. APPEARS
LIKELY THAT A BROKEN LINE OF THUNDERSTORMS WILL DEVELOP ACROSS
CENTRAL KS THIS EVENING AS ISENTROPIC PROCESSES LIFT AND COOL THIS
LAYER. SFC FRONT WILL AID IN FORCING AFTER 21Z. WIND PROFILES AND
CAPE SUGGEST THERE WILL BE SUPERCELLS INITIALLY WITH SOME THREAT FOR
TORNADOES. APPEARS TORNADIC THREAT WOULD QUICKLY GIVE WAY TO
PRIMARILY HAIL AND SOME DAMAGING WIND. WHAT IS STRIKING HOWEVER IS
THE FCST MOISTURE PARAMETERS TONIGHT AS THE MAIN DYNAMICS EMERGE
ACROSS THE AREA.  AFTER 06Z 850-700MB THETA E RIDGE IS FCST TO BE IN
PLACE ACROSS SOUTH CENTRAL KS. THE INSTABILITY WOULD ALSO BE
GREATEST ACROSS THIS GENERAL AREA. LLJ OF 35-40KTS NOSING UP ALONG
THE TURNPIKE WITHIN THE THETA E RIDGE WHILE 500-300MB WINDS OF
20-40KTS WOULD SUPPORT SOME POTENTIAL FOR BACKBUILDING FOR A TIME
AFTER 06Z. HIGH FFG GUIDANCE VALUES ARE A LIMITING FACTOR,
ESPECIALLY ACROSS FAR SE KS, HOWEVER GIVEN DEGREE OF UPPER
DIV/DYNAMIC FORCING COMBINED WITH MOISTURE PARAMETERS/FCST WARM
CLOUD DEPTH IN EXCESS OF 10KFT FEEL THAT SOME AREAS HAVE THE
POTENTIAL TO RECEIVE 3-4 INCHES OF RAIN. HAVE COORDINATED WITH
HPC/SGF AND WILL ISSUE GENERIC FLOOD WATCH WITH GREATEST EMPHASIS ON
SOUTH CENTRAL KS WITHIN GREATER INSTABILITY.

LINGERING CLOUDS AND PRECIP CHCS TUES UNTIL UPPER TROUGH PASSAGE
ARGUE FOR A RATHER CLOUDY AND COOL DAY. MAX TEMPS OF 75 TO 80 WITH
GOING PRECIP CHCS LOOK GOOD.  CONDS SHOULD QUIET DOWN WEDS WITH
ANOTHER UPPER WAVE FCST TO INDUCE CYCLOGENESIS ACROSS WESTERN NEB
WITH SOME POTENTIAL FOR STORMS ON THURS IF THERE IS ENOUGH MOISTURE.
AT THIS POINT WILL KEEP THE FCST DRY AND WILL MONITOR. HYBRID NW
FLOW REGIME FCST TO PERSIST INTO THE WEEKEND. NO REAL FEATURE TO KEY
IN ON SO WILL KEEP FCST DRY.

FCSTID =   11
ICT   65  78  60  85 /  80  50  20   5
HUT   63  78  58  86 /  80  40  10   5
EWK   64  77  58  85 /  90  40  20   5
EQA   65  78  58  85 /  90  50  20   5
WLD   67  80  59  84 /  80  60  30   5
RSL   57  78  56  87 /  70  20  10   5
GBD   59  78  57  87 /  70  30  10   5
SLN   61  78  57  87 /  70  30  10   5
MPR   64  77  58  85 /  90  40  10   5
CFV   68  79  59  84 /  80  60  30   5
CNU   67  78  58  84 /  80  60  30   5
K88   66  77  58  84 /  80  50  20   5

.ICT...
KS...FLOOD WATCH FOR TONIGHT FOR ZONES KSZ052>053...KSZ067>072...
KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, Aug 12, 11:52 AM CST, 5 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1252 PM CDT MON AUG 12 2002

...SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING WEST
OF I-35 AND EAST OF I-35 TONIGHT...

FOR THE AREA WEST OF I-35,
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THESE
THUNDERSTORMS MAY PRODUCE UP TO 1 INCH HAIL AND BRIEF GUSTY WINDS.
SCATTERED THUNDERSTORMS EARLY THIS EVENING SHOULD DEVELOP INTO A
LINE.  PRIOR TO THE LINE FORMING, AN ISOLATED TORNADO CANNOT BE
RULED OUT.  ONCE THE LINE DEVELOPS, THE PRIMARY THREAT WILL BE
DAMAGING WINDS. 35 TO 45 MPH WINDS ARE LIKELY OVER MUCH OF THE
AREA, WITH SOME GUSTS OVER 60 MPH LIKELY.

FOR THE AREA EAST OF I-35,
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON, NO
ORGANIZED SEVERE WEATHER IS EXPECTED.  THE MAIN THREAT OF SEVERE
THUNDERSTORMS WILL OCCUR LATER THIS EVENING AND OVERNIGHT.  DAMAGING
WINDS WILL BE THE PRIMARY THREAT FROM THE LINE OF THUNDERSTORMS,
WHICH SHOULD TRAVERSE THE AREA OVERNIGHT.  WINDS OF 40 TO 60 MILES
PER HOUR COULD AFFECT MUCH OF THE AREA, ESPECIALLY WEST OF A LINE
FROM YATES CENTER TO CHETOPA. THE TORNADO THREAT OVER THIS REGION
IS MINIMAL.

THE SYNOPSIS,
A STRONG COLD FRONT WAS LOCATED FROM EASTERN NEBRASKA, TO
NORTHWEST KANSAS AT MIDDAY. THE FRONT IS FORECAST TO SWEEP ACROSS
MOST OF KANSAS BY DAYBREAK TUESDAY.  A MODERATELY UNSTABLE AIRMASS
WILL BE LOCATED ACROSS THE REGION, ESPECIALLY ACROSS WESTERN
SECTIONS WHERE MORE SUNSHINE WILL OCCUR.  WIND PROFILES SUGGEST
ISOLATED TORNADOES WILL BE POSSIBLE ALONG THE FRONT EARLY THIS
EVENING, PRIOR TO THE STORMS DEVELOPING INTO A LINE.  CONDITIONS
ALONG THE FRONT, WILL BE MORE FAVORABLE FOR DAMAGING WINDS, AS THE
LINE OF STORMS MOVE SOUTHEAST DURING THE EVENING.

HOWERTON

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 14 hail, 3 lightning, 2 flash flood. Local standard time, as filed.

Hail, Lincoln

When
August 12, 5:35 PM CST
Where
Lincoln County, Lincoln
Measured
1.75 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
39.033, -98.150

Widespread damage to homes and vehicles.

Hail, Lincoln

When
August 12, 5:45 PM CST
Where
Lincoln County, 5 mi E of Lincoln
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -98.050

Hail, Lincoln

When
August 12, 5:47 PM CST
Where
Lincoln County, 7 mi NE of Lincoln
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -98.050

Hail, Rice

When
August 12, 5:50 PM CST
Where
Rice County, 5 mi W of Chase
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.450

Hail, Lincoln

When
August 12, 6:00 PM CST
Where
Lincoln County, 16 mi NE of Lincoln
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -97.933

Hail, Lincoln

When
August 12, 6:05 PM CST
Where
Lincoln County, 6 mi SE of Barnard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -97.967

Hail, Rice

When
August 12, 6:29 PM CST
Where
Rice County, 4 mi W of Lyons
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.267

Hail, Ellsworth

When
August 12, 7:00 PM CST
Where
Ellsworth County, Holyrood
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -98.400

Thunderstorm Wind, Barton

When
August 12, 7:40 PM CST
Where
Barton County, Ellinwood
Measured
61 kt (70 mph)
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
38.350, -98.583

Shed damaged, one house damaged (unspecified), windmill twisted, and door blown off a barn. In addition, power lines downed on west side of town with trees downed in various locations.

Hail, Barton

When
August 12, 7:40 PM CST
Where
Barton County, Ellinwood
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -98.583

Thunderstorm Wind, Rice

When
August 12, 7:44 PM CST
Where
Rice County, Lyons
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.350, -98.200

Lyons weather lab.

Thunderstorm Wind, Rice

When
August 12, 8:07 PM CST
Where
Rice County, Lyons
Measured
56 kt (64 mph)
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -98.200

Monetary breakdown on farm losses: Dwellings and service buildings= $150,000; Structures (i.e. silos) =$50,000; Machinery=$25,000. Total acreage affected: 500,000. USDA Flash Situation Report contributed greatly to this narrative. In addition, power lines downed in many locations.

Thunderstorm Wind, Reno

When
August 12, 8:17 PM CST
Where
Reno County, Nickerson
Measured
70 kt (81 mph)
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.150, -98.083

Widespread tree and power line damage. Power outages town-wide. See 2028 CST entry for summary of the most significant damage.

Thunderstorm Wind, Reno

When
August 12, 8:20 PM CST
Where
Reno County, Nickerson
Measured
70 kt (81 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
38.150, -98.083

Trees and power lines downed.

Thunderstorm Wind, Rice

When
August 12, 8:22 PM CST
Where
Rice County, Lyons
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.350, -98.200

See 2030 CST entry for damage summary.

Thunderstorm Wind, Reno

When
August 12, 8:28 PM CST
Where
Reno County, Nickerson
Measured
87 kt (100 mph)
Property damage
$1.0 million
Reported by
TRAINED SPOTTER
Coordinates
38.150, -98.083

Speeds ranged from 70-87kts, inflicting widespread tree and power line damage. The following were destroyed: One single-family home, three mobile homes, and a shed that was scattered amongst a grove of trees. The following sustained major damage: Two single-family homes and three mobile homes. Approximately 50 other structures sustained minor damage. A 40-foot tree, splintered at the base, fell onto the bumper of one vehicle. A state of disaster emergency was declared by Governor Graves. Area newspapers contributed greatly to this report.

Thunderstorm Wind, Rice

When
August 12, 8:30 PM CST
Where
Rice County, Sterling
Measured
78 kt (90 mph)
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
38.217, -98.200

Fire department vehicle (apparantly a squad car) blown into ditch. Power lines and power poles downed, including one with transformer resulting in widespread power outages. The high winds teamed with torrential rains to cause roof damage at Sterling High School that resulted in the flooding of the library and one classroom. The town's medical facility sustained damage to one area of roofing (areal extent unspecified) that leaked profusely.

Thunderstorm Wind, Rice

When
August 12, 8:30 PM CST
Where
Rice County, Lyons
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.350, -98.200

Back porch destroyed when large branch of locust tree fell onto it.

Thunderstorm Wind, Reno

When
August 12, 8:30 PM CST
Where
Reno County, 18 mi W of Hutchinson
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.067, -98.250

Limbs downed.

Thunderstorm Wind, Rice

When
August 12, 8:30 PM CST
Where
Rice County, Lyons
Measured
56 kt (64 mph)
Property damage
$250,000
Reported by
EMERGENCY MANAGER
Coordinates
38.350, -98.200

Metal facade covering 2nd floor of building located on east side of town square demolished. Gas meter crushed when limb fell onto it allowing natural gas to escape. Awning of car wash damaged. In addition, many vehicles blown off roads, including a sheriff's patrol car. Approximately 3,700 residents were without power. Tree damage was widespread, the most noteworthy being the uprooting of an elm with a 30-inch base that nearly landed on a motel situated on the east side of town. Area newspapers contributed greatly to this report.

Thunderstorm Wind, Reno

When
August 12, 8:49 PM CST
Where
Reno County, Plevna
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.300

Thunderstorm Wind, Reno

When
August 12, 9:00 PM CST
Where
Reno County, 1 mi S of Hutchinson
Measured
65 kt (75 mph)
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -97.917

Occurred at intersection of Highway 50/K-96. Nearby, 26 empty Union Pacific freight cars, of which 24 were covered hoppers and two were auto-carriers, were blown off a siding. Two mobile homes were destroyed. Three single-family homes (of which one was unroofed) and three mobile homes sustained major damage. Downed power lines and power poles severed power to 7,315 residents, of which 1,215 were without power the following morning. Approximately 25 structures received minor damage. A state of disaster emergency was declared by Governor Graves. Area newspapers contributed greatly to this report.

Thunderstorm Wind, Reno

When
August 12, 9:15 PM CST
Where
Reno County, 10 mi S of Hutchinson
Measured
52 kt (60 mph)
Reported by
STORM CHASER
Coordinates
37.917, -97.917

Thunderstorm Wind, Reno

When
August 12, 9:35 PM CST
Where
Reno County, 2 mi SE of Hutchinson
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.050, -97.883

Occurred at intersection of Highway 50 & Yoder Rd.

Thunderstorm Wind, Reno

When
August 12, 9:36 PM CST
Where
Reno County, Yoder
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.933, -97.867

Thunderstorm Wind, Sedgwick

When
August 12, 9:39 PM CST
Where
Sedgwick County, Mt Hope
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Thunderstorm Wind, Sedgwick

When
August 12, 9:43 PM CST
Where
Sedgwick County, Mt Hope
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Thunderstorm Wind, Kingman

When
August 12, 9:44 PM CST
Where
Kingman County, Varner
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.717, -98.033

Trees downed.

Hail, Sedgwick

When
August 12, 9:44 PM CST
Where
Sedgwick County, Mt Hope
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Thunderstorm Wind, Sedgwick

When
August 12, 9:44 PM CST
Where
Sedgwick County, Mt Hope
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.867, -97.667

Thunderstorm Wind, Sedgwick

When
August 12, 9:50 PM CST
Where
Sedgwick County, Goddard
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.667, -97.583

Thunderstorm Wind, Sedgwick

When
August 12, 9:55 PM CST
Where
Sedgwick County, 4 mi S of Colwich
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.733, -97.533

Thunderstorm Wind, Sedgwick

When
August 12, 9:58 PM CST
Where
Sedgwick County, 1 mi W of Viola
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.483, -97.667

Lightning, Reno

When
August 12, 10:00 PM CST
Where
Reno County, Pretty Prairie
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Resultant fire damaged roof and attic.

Thunderstorm Wind, Sedgwick

When
August 12, 10:02 PM CST
Where
Sedgwick County, Bentley
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.883, -97.517

Hail, Sedgwick

When
August 12, 10:02 PM CST
Where
Sedgwick County, Bentley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.883, -97.517

Thunderstorm Wind, Sedgwick

When
August 12, 10:05 PM CST
Where
Sedgwick County, Maize
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.767, -97.467

Occurred at intersection Maize Rd. & K-96.

Thunderstorm Wind, Sedgwick

When
August 12, 10:11 PM CST
Where
Sedgwick County, Colwich
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -97.533

Six inch diameter limbs downed.

Thunderstorm Wind, Sedgwick

When
August 12, 10:12 PM CST
Where
Sedgwick County, Goddard
Measured
65 kt (75 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.667, -97.583

Thunderstorm Wind, Sedgwick

When
August 12, 10:13 PM CST
Where
Sedgwick County, 9 mi W of Wichita
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.500

Occurred at intersection of 167th St. W & 21st St. N.

Thunderstorm Wind, Sedgwick

When
August 12, 10:15 PM CST
Where
Sedgwick County, 8 mi W of Wichita
Measured
70 kt (81 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.700, -97.483

Occurred at intersection of 135th St. W & 21st N.

Thunderstorm Wind, Sedgwick

When
August 12, 10:26 PM CST
Where
Sedgwick County, Wichita
Measured
56 kt (64 mph)
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Occurred at intersection of Woodlawn & K-96. Downed power lines severed power to approximately 14,500 residences. Area newspapers contributed to this report.

Hail, Sumner

When
August 12, 10:27 PM CST
Where
Sumner County, 7 mi W of Wellington
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.267, -97.533

Occurred at Wellington Lake.

Thunderstorm Wind, Sedgwick

When
August 12, 10:33 PM CST
Where
Sedgwick County, Wichita
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Large tree fell onto car.

Lightning, Sedgwick

When
August 12, 10:33 PM CST
Where
Sedgwick County, Wichita
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

House caught fire. No details provided.

Thunderstorm Wind, Butler

When
August 12, 10:43 PM CST
Where
Butler County, Benton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -97.117

Hail, Ellsworth

When
August 12, 10:54 PM CST
Where
Ellsworth County, Holyrood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -98.400

Thunderstorm Wind, Butler

When
August 12, 10:58 PM CST
Where
Butler County, 4 mi E of Potwin
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.950, -96.950

Lightning, Cowley

When
August 12, 11:00 PM CST
Where
Cowley County, Udall
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Power poles equipped with transformers were struck, causing sporadic power outages across the northern half of the county.

Hail, Ellsworth

When
August 12, 11:00 PM CST
Where
Ellsworth County, Holyrood
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.583, -98.400

Flash Flood, Rice

When
August 12, 11:35 PM CST to August 13, 11:00 AM CST
Where
Rice County, Central Portion
Property damage
$100,000
Crop damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Widespread rainfalls from 3-9 inches, with the greater amounts occurring across central and eastern Rice County, caused major flash flooding resulting in damage to milo, corn, soybeans and alfalfa. Erosion and gullying was most pronounced in central Rice County, and led to the barricading of the following roads: 22nd Road between Avenues W & Y, Avenue V from 20th to 21st Roads, Avenue J between 14th & 15th Roads, Avenue N & 8th Road intersection, Avenue F between 9th & 10th Roads, and 20th Road between Avenues Q & V, and Avenue T between 14th and 18th Roads. Area newspapers and the USDA Flash Situation Report contributed greatly to this narrative.

Flash Flood, Reno

When
August 13, 1:00 AM CST to 2:00 PM CST
Where
Reno County, Nickerson
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Nickerson completely flooded and inaccessible, with water levels reaching the windows of many vehicles. In South Hutchinson, a 17-year old drove his sport utility vehicle into the city's storm overflow drainage pond where it later submerged. The S.U.V., a 1994 Mazda Navajo worth $6,000, was a total loss. In addition, flooding, though of a lesser magnitude, was reported throughout the county. No dollar estimate available regarding crop losses, however total acreage affected was 250,000. In Hutchinson, the Cow Creek overflowed, resulting in the closures of the following roads and streets: Pennington Road from 5th Avenue north to 82nd Avenue, 43rd Avenue from Pennington Road east 1 block to Hendricks Road, 50th Avenue from Wilson Road east 1 block to Pennington Road, 56th Avenue from Wilson Road east half a block toward Pennington Road, 69th Avenue from Wilson Road east 2 blocks to Hendricks Road, and Wilson Road from 69th Avenue north to 82nd Avenue. USDA Flash Situation Report and area newspapers contributed greatly to this narrative.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309311, 5309312, 5309313, 5309314, 5309315, 5309316, 5308731, 5309399, 5307934, 5308732, 5309400, 5309401, 5308733, 5309402, 5308734, 5308735, 5307933, 5307936, 5308736, 5308823, 5308737, 5308822, 5309317, 5309318, 5309319, 5309320, 5309321, 5307931, 5309322, 5309323, 5309324, 5309325, 5309326, 5307935, 5309327, 5309328, 5309329, 5309330, 5309331, 5309389, and more.